Viagra Doesn't Damage Vision

But Men With Blood Vessel Problems May Have Vision Changes

From the WebMD Archives

Jan. 8, 2003 -- For men taking Viagra, an unnerving side effect -- light sensitivity, bluish-colored vision -- has been a concern. But there's no evidence that Viagra causes eye damage, even in those who take high doses, according to a new study.

Since Viagra lowers blood pressure overall, there was a suspicion that the drug might decrease blood flow to optic nerves -- nerves that control vision -- which can cause nerve damage.

However, this study of 13 men at Stanford University found that high doses of Viagra by and large preserved the thickness of the choroid layer of the eye, indicating that blood flow was normal. There were some small variations in thickness, which indicated that some men with an underlying blood vessel condition -- such as hardening of the arteries -- may indeed have changes in vision.

The study appears in the November-December 2002 issue of Ophthalmologica.

Some of the men did have more difficulties discriminating between shades of blue and green. However, those men had trouble seeing the difference between many colors.

"Viagra can change blood vessel structure as well as general blood pressure, so we needed to answer the question whether the drug could change blood vessels in the eye," says lead researcher Tim McCulley, MD, assistant professor of ophthalmology at Stanford University, in a news release.

"Our study may have had a small group of participants, but it showed very little change in blood vessels or blood flow in nearly all the patients," he says.

WebMD Health News

Sources

SOURCES: Ophthalmologica, November-December 2002 • News release, University of California, Irvine.
© 2003 WebMD, Inc. All rights reserved.